Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 12, NWS Bismarck, ND

July 15, 200630 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 15, 2006, 3:21 AM MDT for 30 counties in North Dakota. It took effect at Jul 15, 2006, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2006, 3:21 AM MDT (09:21 UTC)
In effect from
Jul 15, 2006, 11:00 AM MDT
Expired
Jul 15, 2006, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 30 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5259 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 150921
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT JUL 15 2006

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH
EARLY EVENING PORTIONS OF WESTERN AND SOUTH CENTRAL...

.NORTHWEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 15 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THIS AFTERNOON AND EVENING.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ001-002-009-010-017>021-031>035-040>048-050-051-151730-
/O.UPG.KBIS.FW.A.0006.060715T1700Z-060716T0100Z/
/O.NEW.KBIS.FW.W.0012.060715T1700Z-060716T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
421 AM CDT SAT JUL 15 2006 /321 AM MDT SAT JUL 15 2006/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

WEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NDZ022-023-025-036-037-151730-
/O.NEW.KBIS.FW.W.0012.060715T1700Z-060716T0100Z/
SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
421 AM CDT SAT JUL 15 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

WEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
2 follow-up statements
000 
WWUS83 KBIS 151642
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1142 AM CDT SAT JUL 15 2006

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH EARLY
EVENING PORTIONS OF WESTERN AND SOUTH CENTRAL...

.NORTHWEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 15 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THE REMAINDER OF THE AFTERNOON AND THIS
EVENING.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ001-002-009-010-017>023-025-031>037-040>048-050-051-160045-
/O.CON.KBIS.FW.W.0012.060715T1700Z-060716T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1142 AM CDT SAT JUL 15 2006 /1042 AM MDT SAT JUL 15 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

WEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THE REMAINDER OF THIS AFTERNOON AND
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 152035
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SAT JUL 15 2006

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH EARLY
EVENING PORTIONS OF WESTERN AND SOUTH CENTRAL...
 ...FIRE WEATHER WATCH IN EFFECT FOR SUNDAY AFTERNOON AND EVENING
FOR PORTIONS WESTERN AND SOUTH CENTRAL...

.NORTHWEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 15 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THE REMAINDER OF THE AFTERNOON AND
THIS EVENING.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

TEMPERATURES WILL BE SLIGHTLY COOLER ON SUNDAY. HOWEVER VERY DRY
CONDITIONS COMBINED WITH NORTHWEST WINDS INCREASING TO 15 TO 25
MPH WILL AGAIN CREATE VERY DANGEROUS FIRE CONDITIONS.

NDZ001-002-009-010-017>023-025-031>037-040>048-050-051-160100-
/O.NEW.KBIS.FW.A.0007.060716T1800Z-060717T0400Z/
/O.CON.KBIS.FW.W.0012.000000T0000Z-060716T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
335 PM CDT SAT JUL 15 2006 /235 PM MDT SAT JUL 15 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM
CDT /7 PM MDT/ THIS EVENING. 

WEST WINDS OF 10 TO 20 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AFTERNOON AND EARLY EVENING TEMPERATURES FROM 100 TO
110...AND RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD THE REMAINDER OF THIS AFTERNOON AND
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

NORTHWEST WINDS WILL AGAIN INCREASE TO 15 TO 25 MPH ON SUNDAY
AFTERNOON. THE WINDS COMBINED WITH DRY CONDITIONS AND LOW RELATIVE
HUMIDITIES WILL CREATE DANGEROUS FIRE CONDITIONS AGAIN. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 15, 2:30 AM MDT, 51 minutes earlier.

Area forecast discussion, Jul 15, 2:30 AM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT SAT JUL 15 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERNS ARE THE HOT AND DRY CONDITIONS EXPECTED TODAY.
HAVE FOLLOWED THE GFS PRIMARILY.

THE BROAD UPPER LEVEL RIDGE KEEPS ITS GRIP ACROSS THE
CENTRAL/WESTERN CONUS THROUGH THE SHORT TERM FORECAST PERIOD. HOT
DOME OF AIR REMAINS OVER THE ROCKIES AND PLAINS. H850 TEMPERATURES
ARE FORECAST TO BE AT 30C TO 34C ACROSS SOUTHERN NORTH DAKOTA
TODAY...WITH CORRESPONDING SURFACE TEMPERATURES OF 100 TO 108.
COULD SEE A 110 IN SOME LOCALES. WENT WITH GFS DEWPOINTS IN THE
MID TO UPPER 30S IN THE SOUTHWEST AND FAR SOUTH CENTRAL...WITH 40S
OVER MOST OF THE REST OF THE FORECAST AREA. THIS SEEMS REASONABLE
WHICH WOULD BRING AFTERNOON RELATIVE HUMIDITIES AROUND 10
PERCENT...SIMILAR TO YESTERDAYS MINIMUM RH VALUES. THE
UNSEASONABLY HIGH TEMPERATURES ARE EXPECTED TO TIE OR BREAK DAILY
TEMPERATURE RECORDS THIS AFTERNOON. EVEN THOUGH LOW DEWPOINTS WILL
BRING THE ACTUAL HEAT INDEX VALUES BELOW 100...THE TEMPERATURES
FROM 102 TO 108 WILL BE A HEAT WAVE AND PERCEIVED AS DANGEROUS
WEATHER CONDITIONS. AGREE WITH PREVIOUS FORECAST
PACKAGE/DISCUSSION...AND FORECASTER DISCRETION OVERRULES STRICT
GUIDELINES FOR HEAT ADVISORY CRITERIA. HAVE ADDED COUNTIES TO THE
SOUTHWEST AND A BIT FARTHER NORTH FROM THE PREVIOUS FORECAST PACKAGE.

A FAIRLY WEAK SURFACE TROUGH PASSES THROUGH THE REGION TODAY AND
EXPECT WINDS TO BE SOUTHERLY AHEAD OF IT AND WEST/NORTHWEST BEHIND
IT AT 10 TO 20 MPH. SURFACE WINDS EXPECTED TO LINK WITH WINDS IN
MID LEVELS...H700 AND HIGHER...SO WINDS SPEEDS SHOULD BE HIGHER
THAN THE SURFACE PRESSURE GRADIENT WOULD SUGGEST.

ONLY SLIGHTLY COOLER CONDITIONS EXPECTED ON SUNDAY AND A DRY
AIRMASS FROM ALBERTA MOVING INTO THE STATE ON MONDAY TO KEEP
TEMPERATURES MAINLY IN THE UPPER 80S TO UPPER 90S.

.LONG TERM...TUESDAY THROUGH FRIDAY...
WARM WEATHER PATTERN CONTINUES INTO TUESDAY. COOL FRONT PUSHES
THROUGH TUESDAY BRINGING THE START OF A COOLING TREND AS WELL AS A
SMALL CHANCE FOR THUNDERSHOWERS. GRADUAL COOLING CONTINUES INTO
FRIDAY WITH HIGHS ONLY IN THE 80S. 00Z GFS INDICATES SOME CHANCE FOR
THUNDERSTORMS AGAIN ON FRIDAY...BUT WILL KEEP FRIDAY DRY FOR NOW AS
OTHER LONG RANGE MODELS NOT SUPPORTIVE OF GFS SOLUTION. NO BIG
CHANGES NEEDED TO CURRENT LONG TERM FORECAST. GFS ALSO INDICATES
FURTHER COOLING INTO THE WEEKEND AS HEIGHTS FALL AT H5 AND NORTHERLY
FLOW DEVELOPS...BUT THIS ALSO NOT SUPPORTED BY OTHER MODELS.

&&

.FIRE WEATHER...FIRE WEATHER WATCH TO BE UPGRADED TO RED FLAG
WARNING. HAVE ADDED COUNTIES FOR THE RED FLAG WARNING TO REFLECT
MAXIMUM TEMPERATURES OVER 100 DEGREES...MINIMUM RELATIVE
HUMIDITIES OF AROUND 10 PERCENT OR LESS...AND SHIFTING WINDS WITH
THE PASSAGE OF THE SURFACE TROUGH FROM WEST TO EAST TODAY.
WINDS NEED ONLY BE 15 MPH TO REACH CRITERIA WHEN RELATIVE
HUMIDITIES ARE THAT LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM
MDT/ THIS EVENING FOR
NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022
-NDZ023-NDZ025-NDZ031-NDZ032-NDZ033-NDZ034-NDZ035-NDZ036-NDZ037-NDZ04
0-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046-NDZ047-NDZ048-NDZ050-NDZ0
51.

HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR
NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-NDZ031-NDZ032
-NDZ033-NDZ036-NDZ037-NDZ040-NDZ041-NDZ043-NDZ044.

HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ034-NDZ035-NDZ042-NDZ045-
NDZ046-NDZ047-NDZ048-NDZ050-NDZ051.

&&

JV/JF
Hazardous weather outlook, Jul 14, 5:00 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
600 AM CDT FRI JUL 14 2006

NDZ003>005-011>013-022-023-025-036-037-047-048-050-051-151100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-
FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
600 AM CDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND DRY CONDITIONS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017>021-031>035-040>046-151100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
600 AM CDT FRI JUL 14 2006 /500 AM MDT FRI JUL 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON AND EARLY
EVENING FOR LOW RELATIVE HUMIDITIES...VERY DRY PASTURES...AND
WINDS SWITCHING FROM SOUTH 5 TO 15 MPH TO WEST AROUND 20 MPH.

HOT AND DRY CONDITIONS EXPECTED TO CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:35 PM MDTFire Weather WatchBISAdams, Billings, Bowman, Burke, Burleigh, Dickey and 24 more13 hr

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.